Format

Send to

Choose Destination
Am J Med. 1985 Oct;79(4):535-7.

Iatrogenic Cushing's syndrome due to dexamethasone nasal drops.

Abstract

Iatrogenic Cushing's syndrome presents all of the metabolic and immunologic abnormalities of the disease plus a suppressed hypothalamic-pituitary-adrenal axis. Most of the time the intake of steroids is quite evident, but occasionally it is not. This report presents such a patient who was using dexamethasone nasal drops for allergic rhinitis and in whom Cushing's syndrome developed. Five other similar cases were found in the literature. All except one were reported from outside the United States where these nasal steroid preparations are easily obtained over the counter. Absorption through the nasal mucosa and partly through the intestinal mucosa after a portion of the dose is swallowed is the mechanism of the systemic effect. Treatment consists in the discontinuation of the intranasal steroid preparation and tapering doses of prednisone to cover the secondary adrenal insufficiency until the axis recovers. Patients with Cushing's syndrome and suppressed levels of ACTH and cortisol should be asked about steroid intake, including nasal sprays and drops, particularly if they come from outside the United States. All of the cases reported occurred with dexamethasone. The newer intranasal steroids (beclomethasone and flunisolide) are not absorbed as readily through the nasal mucosa and are inactivated in the liver after gastrointestinal absorption. Therefore, it is not expected that they will produce Cushing's syndrome or adrenal suppression.

PMID:
4050838
DOI:
10.1016/0002-9343(85)90046-4
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center